Illinois, 2025Tornadoes and Hail in Illinois, April 2, 2025
April 2, 2025 · NWS LSX · 14 events in 6 counties and zones
During the afternoon and early evening of April 2, 2025, numerous strong to severe thunderstorms impacted southeast and east-central Missouri as well as south-central Illinois. Large hail, damaging wind, and a few tornadoes were observed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $420,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon and early evening of April 2, 2025, numerous strong to severe thunderstorms impacted southeast and east-central Missouri as well as south-central Illinois. Large hail, damaging wind, and a few tornadoes were observed. This activity occurred on the northwest extent of a significant tornado outbreak later that evening across the Ohio River Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 2, 1:53 PM CST, 1 hour 32 minutes earlier. Its key messages:
- Severe thunderstorms end this evening as a cold front pushes drier air into the region, at least briefly.
- The front stalls to our south and wobbles back and forth over the next few days, bringing multiple rounds of showers and thunderstorms Thursday through Saturday night. The heaviest rain will be on Friday. Localized flash flooding and more widespread river flooding is possible.
Area forecast discussion, Apr 2, 1:53 PM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
253 PM CDT Wed Apr 2 2025
.KEY MESSAGES...
- Severe thunderstorms end this evening as a cold front pushes
drier air into the region, at least briefly.
- The front stalls to our south and wobbles back and forth over
the next few days, bringing multiple rounds of showers and
thunderstorms Thursday through Saturday night. The heaviest rain
will be on Friday. Localized flash flooding and more widespread
river flooding is possible.
&&
.SHORT TERM... (Through Late Thursday Night)
Issued at 249 PM CDT Wed Apr 2 2025
In the very near term, we remain in the warm sector ahead of an
approaching front. The moist, unstable air ahead of a prefrontal
line of convection has led to increasing instability in an
environment of strong speed and some directional shear. We expect
thunderstorms to continue developing ahead of the front through the
mid to late afternoon before the passage of the front cuts off the
moisture and ends the threat. Storms in this environment will be
capable of producing tornadoes as well as large hail and damaging
winds. Once the front moves through we'll see winds turn westerly
and dewpoints falling into the 40s. Temperatures tonight drop into
the 40s in western and northern areas where the impact of the front
will be felt first. Tomorrow will be cooler for most, in the 50s and
60s. Despite the brief drying behind the front, clouds and rain
chances increase as the day goes on Thursday.
In the bigger picture, the surface front stalls to our south near
the Memphis area while an upper trough reorganizes over the
southwest US. Broad surface low pressure near the Rio Grande ensures
a continual southerly flow from the Gulf up into and over the
frontal boundary to our south. Most of the heavier activity on
Thursday stays to our south, but some may creep into our area from
the west during the afternoon and evening. This is more associated
with a passing shortwave trough rather than the front itself. This
far north of the front we won't have much instability to work with,
and if we do it will be elevated. So we're not looking at any
significant severe weather threat with this. But this will be the
opening round of what will be multiple days of showers and
thunderstorms which will produce swaths of heavy rainfall. The flood
threat on Thursday is pretty low, but this initial round of rain
will wet soils for the upcoming days of rain.
Kimble
&&
.LONG TERM... (Friday through Next Wednesday)
Issued at 249 PM CDT Wed Apr 2 2025
While the initial shortwave exits to the east Thursday night, the
next rounds the trough and moves in from the west on Friday. This
will send another surge of moisture into and over the front,
shifting the front northward as well. This round of rain centers on
Friday afternoon into Friday night and is the most likely time
period for our area to see heavy rainfall. After multiple days of
flow off the Gulf, moisture levels will be maximizing with surface
dewpoints south of the front rising into the low 70s and PWAT rising
to almost 2 inches, extreme for this time of year. This suggests
rainfall rates may be extreme especially in areas of deep
convection. Combine this with a stalled or slow moving boundary
which serves as a focus for multiple rounds of storms to develop and
we see a very real threat for widespread flooding and localized
flash flooding. This threat would locally magnify if the boundary
stalls and multiple rounds move over the same area. However at the
moment the boundary does look to wobble around, more like a water
hose being flung around in the backyard. The boundary lifts north
then back south with the passage of the broader wave. This
wobbling would reduce the cumulative totals somewhat, but there
remains fairly high confidence in a prolonged period of heavy
rain. This is especially true on a larger river basin scale where
even if the heaviest rainfall axis shifts around over time, much
of this water will end up in the same rivers in the end. The
primary river basins to be impacted are the Meramec, Kaskaskia,
and Black Rivers. Additional flooding on tributary creeks and
streams is likely as well. However, the larger rivers like the
Missouri and Mississippi (upstream of St Louis) are less likely to
see flood impacts.
Yet another wave moves along the wobbling boundary on Saturday
initiating one final round of heavy rain along and north of the
boundary Saturday into Saturday night. However, the boundary is
expected to shift southward for this round, sending the focus for
heavy rain just to our south over southeast MO into the Ohio River
Valley. If the front doesn't shift as far south then we could see a
second round of heavy rainfall in parts of our area which would lead
to even more significant impacts. The overall trend in the QPF
forecast has come down somewhat from prior forecasts primarily due
to the shift southward in this final round of heavy rain. However,
we do still have high confidence in the overall environment favoring
heavy rainfall with the most widespread impacts in our area on
Friday into Friday night.
Regarding the severe weather threat through this period, we remain
largely to the north of the surface front. This means convection
will be elevated in nature, limiting the threat to primarily hail if
we can get enough instability to develop. At this time, there's
considerable uncertainty on whether we get this necessary
instability, but if we do it would be most likely on Friday when the
overall moist air mass gets shoved furthest northward. The SPC
outlook for Friday does include a Slight Risk for parts of our area
due to this threat for some large hail.
Saturday night's trough is the final trough to affect us in this
flow regime. As it shifts the front further southeast it also brings
in colder air late Saturday night into Sunday morning. This will
also be as the last of the precipitation is ending and there remains
a very low chance that this precipitation ends as some snowflakes
across central and northern Missouri. About 10 to 20 percent of the
00Z ensemble guidance indicates this switch to light snow, but even
if this occurs we do not expect any accumulations considering
marginal surface temperatures and even warmer ground temperatures.
Cooler weather lasts for a day or two as another deeper trough
dropping into the Great Lakes ushers in a reinforcing shot of cooler
air. We're actually looking at a pretty widespread potential for a
freeze across the entire forecast area Monday night. This will be
more likely if surface high pressure is able to settle into the
region during the overnight hours leading to ideal cooling
conditions. However, it's possible we see freezing temperatures
arrive via cold advection alone. The latest NBM indicates
probability of freezing temperatures ranging from 60 percent in our
south to as high as 80 percent in our north.
Kimble
&&
.AVIATION... (For the 12z TAFs through 12z Thursday Morning)
Issued at 641 AM CDT Wed Apr 2 2025
Challenging forecast today with a line of weakening thunderstorms
moving into northeast and central Missouri this morning. The line
is expected to continue moving east through the morning, and could
partially dissipate before restrengthening this afternoon.
Thunderstorms this morning will be capable of producing 30-40kt
wind gusts and IFR conditions in heavy rain. Afternoon storms are
expected to be stronger with 50+ kt wind gusts, large hail and a
few tornadoes. Outside of storms, strong south-southwest flow
between 20-30kts with gusts of 30-40kts are expected until late
afternoon early evening. Some patches of MVFR clouds are likely
today outside of thunderstorms, otherwise VFR conditions are
generally expected to prevail.
Carney
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 7 PM CDT this evening for Franklin MO-Iron
MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Madison MO-
Marion MO-Pike MO-Ralls MO-Reynolds MO-Saint Charles MO-
Saint Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
Genevieve MO-Warren MO-Washington MO.
Flood Watch from Thursday morning through late Saturday night
for Crawford MO-Franklin MO-Iron MO-Jefferson MO-Madison MO-
Reynolds MO-Saint Francois MO-Saint Louis City MO-Saint
Louis MO-Sainte Genevieve MO-Washington MO.
IL...Wind Advisory until 7 PM CDT this evening for Adams IL-Bond IL-
Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey
IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
Pike IL-Randolph IL-Saint Clair IL-Washington IL.
Flood Watch from Thursday morning through late Saturday night
for Bond IL-Clinton IL-Fayette IL-Madison IL-Marion IL-
Monroe IL-Randolph IL-Saint Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Apr 2, 1:58 PM CST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
258 PM CDT Wed Apr 2 2025
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-032000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
258 PM CDT Wed Apr 2 2025
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight.
Severe thunderstorms are likely today. The highest threat will be
across parts of eastern Missouri and southwest/south central
Illinois. All hazards are possible with these storms including large
hail, damaging winds and a few tornadoes.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Periods of heavy rain and thunderstorms are expected Thursday
through Saturday night. The heaviest rainfall accumulations are
expected across parts of southeast Missouri into southwest Illinois.
This heavy rain may cause moderate to major river flooding and
significant flash flooding in and near the flood watch area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
Kimble
In the hours before
Local storm report, Apr 2, 3:25 PM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
425 PM CDT Wed Apr 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM Hail 1 SW Oakville 38.44N 90.33W
04/02/2025 M0.88 Inch St. Louis MO Public
&&
PWEvent by event
10 thunderstorm wind, 2 hail, 2 tornado. Local standard time, as filed.
Thunderstorm Wind, St. Clair
- When
- April 2, 3:25 PM CST
- Where
- St. Clair County, 0.88 mi SW of Dupo
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 38.510, -90.210
Thunderstorm winds downed a few power lines on Main Street in Dupo.
Thunderstorm Wind, St. Clair
- When
- April 2, 3:32 PM CST
- Where
- St. Clair County, 0.54 mi E of (Cps)east Stl Arpt C
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.570, -90.160
Hail, St. Clair
- When
- April 2, 3:38 PM CST
- Where
- St. Clair County, 0.54 mi W of French Vlg
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 38.600, -90.030
Thunderstorm Wind, St. Clair
- When
- April 2, 3:40 PM CST
- Where
- St. Clair County, 1.38 mi N of Atlee Ogles
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.550, -90.050
A member of the public reported estimated thunderstorm winds of 60 mph which is consistent with the ASOS observation at KCPS 10 minutes prior from the same thunderstorm.
Hail, St. Clair
- When
- April 2, 3:44 PM CST
- Where
- St. Clair County, 1.38 mi N of Willard
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 38.620, -89.920
Tornado, Bond
- When
- April 2, 4:05 PM CST to 4:26 PM CST
- Where
- Bond County, 1.65 mi NW of Baden Baden to 2.68 mi NNE of Mulberry Grove
- Rating
- EF2
- Path length
- 19.85 mi
- Path width
- 200 yd
- Continued into
- Fayette, Il (LSX)
- Injuries
- 1 direct, 0 indirect
- Property damage
- $385,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.787, -89.542
At approximately 5:05 PM a tornado began northwest of Pierron in Bond County, IL, damaging a few trees. The tornado tracked northeast over Dolls Orchard Avenue, causing further tree damage while paralleling Interstate 70 to the south. The most significant damage was surveyed at the intersection of Millersburg Road and Cottonwood Avenue, where several structures were almost completely destroyed and debris lofted for nearly a mile. One injury was reported at this location. Significant tree damage was also observed, with several large trunks being sheared off and bark peeled back. The tornado continued northeast through the southern fringe of Greenville, causing minor tree and structural damage. Further weakening was observed as the tornado approached Mulberry Grove, where a barn collapsed. In Bond County the tornado had a path length of 19.85 miles with a path width of 200 yards. The tornado was rated EF2.
Thunderstorm Wind, Clinton
- When
- April 2, 4:12 PM CST
- Where
- Clinton County, 0.69 mi S of Albers
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.540, -89.620
Thunderstorm winds downed multiple trees near Albers.
Thunderstorm Wind, Clinton
- When
- April 2, 4:21 PM CST
- Where
- Clinton County, 0.69 mi N of Bartelso
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.540, -89.470
Thunderstorm winds downed multiple trees near Bartelso.
Thunderstorm Wind, Washington
- When
- April 2, 4:21 PM CST
- Where
- Washington County, 3.45 mi N of Elkton
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.330, -89.550
Thunderstorm winds broke several large limbs off of trees.
Thunderstorm Wind, Clinton
- When
- April 2, 4:22 PM CST
- Where
- Clinton County, 0.69 mi N of Beckemeyer
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.610, -89.430
Thunderstorm winds downed multiple trees near Beckemeyer.
Tornado, Fayette
- When
- April 2, 4:26 PM CST to 4:29 PM CST
- Where
- Fayette County, 2.18 mi WSW of Jimtown to 1.43 mi N of Jimtown
- Rating
- EF0
- Path length
- 2.98 mi
- Path width
- 150 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 38.968, -89.257
The tornado then crossed into Fayette County and caused minor tree damage southwest of Shafter before lifting at 5:29 PM. In Fayette County the tornado had a path length of 2.98 miles with a path width of 150 yards. The tornado was rated an EF0.
Thunderstorm Wind, Fayette
- When
- April 2, 4:37 PM CST
- Where
- Fayette County, 0.87 mi SE of Ramsey
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 39.140, -89.110
Thunderstorm winds caused minor damage to a roof near Ramsey.
Thunderstorm Wind, Washington
- When
- April 2, 4:40 PM CST
- Where
- Washington County, 0.54 mi E of Beaucoup
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.350, -89.290
Thunderstorm winds caused damage to a farm building.
Thunderstorm Wind, Marion
- When
- April 2, 5:00 PM CST
- Where
- Marion County, Salem
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 38.630, -88.950
Thunderstorm winds knocked down a few powerlines in Salem. They also produced sporadic tree damage throughout the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Tennessee, April 2 to 3, 20259 deaths · 17 injured · $16 million · EF3 · 102 events
- Tornadoes and Flash Flooding in Kentucky, April 2 to 6, 20254 deaths · 3 injured · $30,000 · EF3 · 122 events
- Tornadoes and Hail in Arkansas, April 2 to 3, 20258 injured · $5.3 million · EF3 · 31 events
- Tornadoes and Flash Flooding in Mississippi, April 2 to 3, 20255 injured · $6.2 million · EF3 · 36 events
- Tornadoes and Flash Flooding in Arkansas, April 2 to 6, 20251 death · 6 injured · EF2 · 116 events
- Tornadoes and Flash Flooding in Indiana, April 2 to 3, 20251 injured · $8.4 million · EF2 · 71 events
- Tornadoes and Flash Flooding in Tennessee, April 2 to 9, 20251 injured · $2.5 million · EF1 · 168 events
- Tornadoes and Hail in Missouri, April 2, 2025$685,000 · EF3 · 6 events
- Tornadoes and Flash Flooding in Missouri, April 2 to 3, 2025$2.3 million · EF2 · 22 events
- Tornadoes and Flooding in Ohio, April 2 to 3, 20252 injured · $529,000 · EF2 · 19 events
- Tornadoes and Flash Flooding in Illinois, April 2, 2025EF2 · 78 events
- Tornadoes and Flooding in Indiana, April 2, 2025$1.1 million · EF1 · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1241615, 1241616, 1241618, 1241617, 1241619, 1241778, 1241620, 1241621, 1241628, 1241622, 1241779, 1241623, 1241629, 1241626.